Alert archive / Kentucky / Areal Flood Warnings in 2021

Areal Flood Warning 49, NWS Jackson, KY

August 18, 2021Wolfe County, Kentucky

NWS Jackson, KY issued this areal flood warning at Aug 18, 2021, 9:39 AM EDT for Wolfe County, Kentucky. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2021, 9:39 AM EDT (13:39 UTC)
Expired
Aug 18, 2021, 3:30 PM EDT
In force
6 hr
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Flood severity
None

County Wolfe County, KY

The radar

The Jackson,KY radar (KJKL), 25 km from the middle of the area, began a volume at 13:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 1.7 hours before the alert went out and 337 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2021-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 259 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2021-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
259 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
919 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

214 
WGUS43 KJKL 181339
FLWJKL

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Jackson KY
939 AM EDT Wed Aug 18 2021

KYC237-181930-
/O.NEW.KJKL.FA.W.0049.210818T1339Z-210818T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wolfe KY-
939 AM EDT Wed Aug 18 2021

The National Weather Service in Jackson has issued a

* Flood Warning for...
  Northeastern Wolfe County in southeastern Kentucky...

* Until 330 PM EDT.

* At 939 AM EDT, Heavy rain which fell last night has resulted in 
  flooding along the Red River. Stamper Branch Road was reported to 
  be impassible at 9:30 AM.

* Some locations that may experience flooding include...
  Hazel Green, Toliver, Gosneyville, Daysboro and Calaboose.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3780 8352 3781 8351 3781 8349 3782 8348
      3782 8346 3782 8343 3781 8342 3780 8339
      3780 8337 3779 8336 3777 8334 3776 8336
      3777 8337 3777 8341 3778 8344 3779 8345
      3778 8353

$$

HAL
1 follow-up statement
319 
WGUS83 KJKL 181921
FLSJKL

Flood Statement
National Weather Service Jackson KY
321 PM EDT Wed Aug 18 2021

KYC237-181931-
/O.EXP.KJKL.FA.W.0049.000000T0000Z-210818T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wolfe KY-
321 PM EDT Wed Aug 18 2021

...FLOOD WARNING WILL EXPIRE AT 330 PM EDT THIS AFTERNOON FOR 
NORTHEASTERN WOLFE COUNTY...

Flood waters are receding. Flooding is no longer expected to pose a 
threat. Please continue to heed any remaining road closures.

LAT...LON 3780 8352 3781 8351 3781 8349 3782 8348
      3782 8346 3782 8343 3781 8342 3780 8339
      3780 8337 3779 8336 3777 8334 3776 8336
      3777 8337 3777 8341 3778 8344 3779 8345
      3778 8353

$$

JP

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this areal flood warning went out at Aug 18, 8:05 AM EDT, 1 hour 34 minutes earlier.

Area forecast discussion, Aug 18, 8:05 AM EDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Jackson KY
805 AM EDT Wed Aug 18 2021

.UPDATE...
Issued at 805 AM EDT WED AUG 18 2021

With the last of the advisories expiring and just some light
showers remaining have gone ahead and let the FFA go for the last
of our northeast counties. These updates have been sent to the
NDFD and web servers along with fresh issuances of the HWO, ZFP,
and SAFs.

&&

.SHORT TERM...(Today through Thursday)
Issued at 520 AM EDT WED AUG 18 2021

08Z sfc analysis shows the sfc low of Fred's remnants pulling away
to the northeast taking its heavy rain along with it. The showers
will continue to taper off in the northeast parts of the area
through dawn with a diminishing threat of flash flooding. For this
reason the FFA was trimmed back both in areal coverage and time -
now ending at 12Z for the northeast counties and cancelled
elsewhere. The storm's clouds will trail the rain, but are also
starting to clear from the southwest. However, stratus and some
fog is replacing any attempted clearing for much of the area
early this morning. Currently temperatures are running in the
upper 60s to lower 70s - coolest southwest - while dewpoints are
still quite elevated - nearly matching the dry bulb readings at
most sites. Meanwhile, winds have mostly switched to the
northwest as the sfc low moves out - generally blowing at 5 to 10
mph.

The models are in pretty good agreement over the region through
the short term portion of the forecast. They all restore medium
high 5h heights to the area in the wake of Fred's upper support
pulling out this morning. However, just as quickly heights will
start to fall again later today and tonight as the Great Lakes
troughing deepens and extends south into the Ohio Valley - along
with another batch of mid level energy inbound from the west for
Thursday morning. The weak trough axis passes through later
Thursday dragging its mid level impulse across the CWA. Given the
small model spread favored the NBM solution with adjustments
mainly based on radar trends related to Fred's rains.

Sensible weather will feature a damp and partly cloudy lull in the
active pattern for much of the day - once the northeast rains
clear out. However, another round of showers and storms will move
into eastern Kentucky later tonight and continue through the day
on Thursday thanks to a frontal boundary still nearby despite the
passing of Fred. This will keep temperatures on the cool side of
normal today and again Thursday while mild readings and humid
conditions continue to be the rule at night. Depending on how
quickly the clouds and convection move in tonight will determine
the extent of any valley fog and terrain induced temperature
distinctions.

Did not deviate much from the NBM temperatures through the period
- just some spot based adjustments. As for PoPs, mainly sped up
the retreat of the pcpn shield this morning and tweaked the next
batch of convection inbound for tonight.

.LONG TERM...(Thursday night through Tuesday)
Issued at 605 AM EDT WED AUG 18 2021

Only now are the models coming into fairly decent agreement aloft
through the long term portion of the forecast. They have pretty
much settled on the timing and exit of northwest trough through
the end of the week - more in line with the ECMWF solutions.
Meanwhile, downstream ridging builds through the Upper Midwest
while troughing holds on over the Ohio Valley into the weekend.
This nearby trough then starts to close off just to the northeast
keeping the southern ridge a bit further from Kentucky then the
model runs earlier in the week. The 5h weakness gradually move out
by the start of next week - at a more reasonable pace in the ECMWF
compared to the GFS - and then ridging looks to return to the
area from the southwest. Late summer ridging then appears ready
to dominate the latter portion of the extended with heating on tap
and likely less in the way of widespread convection each day.
Given the improved model agreement saw little reason to deviate
far from the NBM's solution aside from some diurnal and terrain
based tweaks.

Sensible weather will feature a somewhat drier pattern into the
weekend, though a couple of fronts do work through the area during
this time keeping a couple of periods of shower and storm chances
in the forecast through Sunday. A drier air mass and a quieter
pattern aloft should allow for a better shot at dry days later
Sunday through the start of next week. This occurs mainly on
account of the sfc high pressure in place supported by ridging
aloft to our southwest. However, there does appear to be enough
mid level energy passing to the northeast to keep a small chance
of mainly diurnal convection in the forecast through Tuesday - but
overall a much drier pattern unfolds. Heat will likely build in
again next week with that close by ridging aloft holding sway. In
conjunction with the drier and less cloudy pattern we do expect
more in the way of ridge to valley temperature splits each night
(navigating around frontal timing) and more in the way of
radiational/valley fog.

The main adjustments to temperatures from the NBM were just about
each night for more of a ridge to valley difference. As for PoPs,
the diurnal trends where given more credence through the extended
- outside of the frontal timing.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
ISSUED AT 750 AM EDT WED AUG 18 2021

Look for just a gradual improvement in flight categories as low
stratus and maybe even some fog occurs in the tropical systems'
wake. Further improvement to the VFR range should then occur for
most places around 18Z. The next wx system moves in tonight with a
return to possible MVFR conditions late tonight. Look for light
and variable winds to become southwest to west at around 5 kts
lasting into the evening then light again tonight.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...GREIF
SHORT TERM...GREIF
LONG TERM...GREIF
AVIATION...GREIF
Hazardous weather outlook, Aug 18, 8:00 AM EDT, 1 hour 39 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Jackson KY
800 AM EDT Wed Aug 18 2021

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-191500-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
800 AM EDT Wed Aug 18 2021

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

A stray thunderstorm will be possible this afternoon with a chance
of additional thunderstorms tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms will be possible at times through much of the
period, especially during the afternoon and evening hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

GREIF

In the hours before

Local storm report, Aug 18, 4:42 AM EDT, 4 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
442 AM EDT WED AUG 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 AM     FLOOD            DEHART                  37.97N 83.33W
08/18/2021                   MORGAN             KY   911 CALL CENTER

            HWY 772, EAST OF THE LICKING RIVER, WAS
            FLOODED AND IMPASSABLE. HIGHWAY DEPARTMENT
            HAS PLACED SIGNS AND NOTED THAT WATER WAS
            STARTING TO RECEDE.

0330 AM     FLOOD            COTTLE                  37.89N 83.20W
08/18/2021                   MORGAN             KY   911 CALL CENTER

            WATER WAS REPORTED OVER THE ROAD MAKING IT
            IMPASSABLE NEAR THE ADDRESS 7857 HWY 460,
            JUST OUTSIDE OF WEST LIBERTY.

&&

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 8:46 PM EDTAreal Flood AdvisoryJKLBreathitt, Knott, Leslie, Magoffin, Perry6 hr
Aug 17, 9:40 PM EDTAreal Flood AdvisoryJKLFloyd, Martin, Pike6 hr
Aug 17, 10:28 PM EDTAreal Flood AdvisoryJKLBreathitt, Clay, Lee, Owsley, Perry, Wolfe6 hr
Aug 18, 12:36 AM EDTAreal Flood AdvisoryJKLBath, Elliott, Menifee, Morgan, Rowan, Wolfe6 hr
Aug 18, 1:50 AM EDTAreal Flood AdvisoryJKLRowan6 hr
Aug 18, 2:17 PM EDTRiver Flood AdvisoryJKLLee12 hr

Nearby

Areal Flood Warnings in Kentucky, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.